Alert archive / South Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS Columbia, SC

August 1, 2016Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 1, 2016, 9:58 PM EDT for Richland County, South Carolina. It was in force for 77 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 9:58 PM EDT (01:58 UTC)
Expired
Aug 1, 2016, 11:15 PM EDT
In force
77 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 10:00 PM EDTHEAVY RAIN 2.911 Se Columbia, SCNWS RAIN GAGE AT THE UNIVERSITY OF SC NEAR BULL AND WHALEY ST MEASURED 2.91 INCHES OF RAIN, MOST OF WHICH FELL IN ABOUT ONE HOUR FROM ABOUT 8PM-9PM.
Aug 1, 10:00 PM EDTHEAVY RAIN 3.493 Se Columbia, SCNWS ASOS AT CUB (HAMILITON-OWENS FIELD) NEAR DOWNTOWN COLUMBIA MEASURED 3.49 INCHES OF RAIN, MOST OF WHICH FELL IN ABOUT ONE HOUR FROM ABOUT 820PM-920PM.
Aug 1, 10:34 PM EDTFLASH FLOOD5 Sse Forest Acres, SCFLOODING ON GARNERS FERRY RD, COLONIAL VILLA DRIVE AND FOUNTAIN LAKE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS52 KCAE 020158
FFWCAE
SCC079-020315-
/O.NEW.KCAE.FF.W.0008.160802T0158Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
958 PM EDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1115 PM EDT

* AT 952 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ACROSS THE
  WARNED AREA. THOUGH RAINFALL RATES HAVE DIMINISHED...RUNOFF FROM
  PREVIOUS HEAVY RAINFALL HAS RESULTED IN FLOODING IN NUMEROUS AREAS
  IN COLUMBIA THAT WILL CONTINUE THROUGH 11 PM. 

* FLOODING HAS BEEN REPORTED IN NUMEROUS LOCATIONS IN
  COLUMBIA...INCLUDING FIVE POINTS...INTERSECTION OF MAIN AND WHALEY
  ST...INTERSTATE 277 AND FARROW RD...FOREST DR...AND GARNERS FERRY
  RD.   

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLUMBIA...FOREST ACRES...DENTSVILLE...ARCADIA LAKES...
  FIVE POINTS AND WOODFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3395 8089 3392 8102 3400 8105 3402 8110
      3405 8112 3407 8114 3408 8116 3411 8118
      3415 8094

$$
1 follow-up statement
709 
WGUS72 KCAE 020306
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1106 PM EDT MON AUG 1 2016

SCC079-020315-
/O.EXP.KCAE.FF.W.0008.000000T0000Z-160802T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
1106 PM EDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR CENTRAL RICHLAND COUNTY WILL EXPIRE AT
1115 PM EDT...

THOUGH LIGHT RAIN STILL IN PROGRESS...THE HEAVY RAIN HAS ENDED...AND
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3395 8089 3392 8102 3400 8105 3402 8110
      3405 8112 3407 8114 3408 8116 3411 8118
      3415 8094

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:34 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 6:34 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
634 PM EDT MON AUG 1 2016

.SYNOPSIS...
Upper level trough crossing the Great Lakes region continues
moving east and should reach the Atlantic coast on Tuesday.
A series of short waves rotating through the base of the trough
and a moist air mass will continue scattered to numerous
thunderstorms over the next several days.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Weak surface trough appears to be stretched from E NC WSW across
portions of N and CENT SC and into NE GA, with an upper level
impulse moving slowly SE into the region. Convection developing
and increasing in coverage across the northern CSRA, and shifting
to the ESE. Additional convection shifting NE from Cent/SE GA NE
towards the CSRA/S Midlands. Collision of outflow boundaries and
sea breeze boundary expected to lead to increased convective
coverage in the near term across the CSRA, and Central/Southern
Midlands. It appears good chance to likely POPs in order for that
area. Elsewhere, thunderstorm activty across the NE Midlands
dissipating and shifting to the north into NC. Latest convective
analysis indicates moderate to strong instabilities, with high
atmospheric moisture content with precipitable water values over 2
inches. Some of the storms could reach severe limits, with
possiblity of locally heavy rain with any slow moving or training
echoes. Will expect the activity to gradually dissipate tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper level flow will become northwesterly Tuesday as the upper
trough moves off the East Coast. The associated frontal boundary
will push into the forecast area in the late afternoon/evening
accompanied by a 500 mb shortwave. Abundant moisture ahead of the
front and weak to moderate instability will support afternoon
airmass convection with the greatest coverage near and east of I-20
where PWAT values are above 2.0 inches. Later, as the surface
boundary and shortwave move into the FA, there may be additional
convection progressing eastward from the Upstate. There is a
possibility for a few storms to produce damaging winds and
localized flooding. The front will stall across the forecast area
overnight becoming diffuse. Highs will generally be in the low to
mid 90s with an overnight low in the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The upper level pattern will transition from troughing to ridging
mid-week as high pressure extends westward from the central US. At
the surface, a weak boundary will linger throughout the midterm
keeping a chance for showers and thunderstorms in the forecast each
day. However minimal upper level support suggests mainly weak,
diurnal convection. Westerly flow and a building upper level ridge
supports warming temperatures into the weekend.

Early next week, models indicate the possibility of an upper level
trough and associated surface front digging into the mid-Atlantic
States.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Main near term concern is any thunderstorm activity. Based on
latest radar trends, have increased confidence of TSRA affecting
CAE/CUB and AGS/DNL terminals in the near term. Added a tempo
group for such through 01Z.

After convection dissipates tonight, will examine whether
lingering convective debris cloud cover will preclude a fog
threat. For now, will include tempo group 09z-13z for the fog
prone sites AGS/OGB. If any terminals receive significant rainfall
later today/tonight, fog/stratus threat could increase. After any
early morning fog/stratus, expect a VFR conditions Tuesday with
scattered afternoon and evening thunderstorms expected.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 1, 6:16 AM EDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
616 AM EDT MON AUG 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
616 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 8:17 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
817 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     3 SSW IRMO              34.05N 81.22W
08/01/2016  M49 MPH          LEXINGTON          SC   PUBLIC

            49 MPH WINDS REPORTED AT LAKE MURRAY DAM
            RC-WINDS SENSOR.

&&

DA
Special weather statement, Aug 1, 8:20 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
820 PM EDT MON AUG 1 2016

SCZ027-028-020045-
LEXINGTON-RICHLAND-
820 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RICHLAND AND
NORTHEASTERN LEXINGTON COUNTIES...

AT 819 PM EDT...A STRONG THUNDERSTORM WAS OVER COLUMBIA...MOVING EAST
AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...SOUTH CONGAREE...PINE RIDGE...
ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND SEVEN OAKS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3393 8119 3415 8115 3411 8082 3387 8085
TIME...MOT...LOC 0019Z 282DEG 9KT 3404 8105

JAQ
Local storm report, Aug 1, 8:21 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     4 SSW LITTLE MOUNTAIN   34.14N 81.44W
08/01/2016                   NEWBERRY           SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN WHEELAND AND BENS
            PENINSULA RDS.

&&

DA
Local storm report, Aug 1, 9:16 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
916 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     ARCADIA LAKES           34.06N 80.96W
08/01/2016                   RICHLAND           SC   BROADCAST MEDIA

            TREE DOWN ON HOUSE, ARCADIA WOODS DRIVE.

&&

DA
Local storm report, Aug 1, 9:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
924 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     10 WNW WAGENER          33.68N 81.54W
08/01/2016                   AIKEN              SC   LAW ENFORCEMENT

            TREE IN ROADWAY POPLAR SPRINGS RD AND BASS
            POND RD.

&&

DA
Local storm report, Aug 1, 9:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
952 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       FOREST ACRES            34.03N 80.98W
08/01/2016  M5.26 INCH       RICHLAND           SC   TRAINED SPOTTER

            STATE CLIMATOLOGY OFFICE REPORTS 1.5 HOUR
            RAINFALL OF 4.64 INCHES, 2 HOUR RAINFALL
            5.26 INCHES. STATE CLIMATOLOGY RAIN GAUGE AT
            TRENHOLM PARK.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:05 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Richland, Saluda115 min
Aug 1, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 1, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Aug 1, 8:26 PM EDTFlash Flood WarningCAERichland94 min
Aug 1, 8:34 PM EDTSevere Thunderstorm WarningCAERichland56 min
Aug 1, 8:41 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg64 min
Aug 1, 10:03 PM EDTSpecial Weather StatementCAESumter42 min
Aug 1, 10:42 PM EDTSpecial Weather StatementCAEChesterfield48 min
Aug 1, 10:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Aug 1, 11:21 PM EDTSpecial Weather StatementCAEChesterfield39 min
Aug 2, 4:39 PM EDTSpecial Weather StatementCAEMcCormick66 min
Aug 2, 6:00 PM EDTSpecial Weather StatementCAEEdgefield60 min
Aug 2, 6:29 PM EDTSpecial Weather StatementCAELexington31 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCAELancaster47 min
Aug 2, 7:12 PM EDTSpecial Weather StatementCAELexington33 min
Aug 2, 7:21 PM EDTSpecial Weather StatementCAEAiken, Barnwell39 min
Aug 2, 7:34 PM EDTSpecial Weather StatementCAEKershaw41 min
Aug 2, 7:50 PM EDTAreal Flood AdvisoryCAERichland55 min

Nearby

Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.